Risk factors associated with nonsteroidal anti-inflammatory drugs (NSAIDs)-induced gastrointestinal bleeding resulting on people over 60 years old in Beijing

    loading  Checking for direct PDF access through Ovid

Abstract

Gastrointestinal (GI) bleeding is an unwanted side effect common to all chemical types of nonsteroidal anti-inflammatory drugs (NSAIDs), particularly in elderly people. However, the risk factors of GI bleeding associated with NSAIDs for elderly people remain unknown. This study aims to evaluate the risks of GI bleeding associated with NSAIDs in 4728 elderly people over 60 years old based on database from a hospital in Beijing.

This retrospective hospital-based study included 4728 patients over 60 years old prescribed with NSAIDs, of which 928 patients had GI bleeding and 3800 did not have. Odds ratios (OR) for the risk of GI bleeding associated with NSAIDs were determined by logistic regression analysis. Mean Decrease Gini (MDG) involved in random forest algorithm was used to rank the associated factors with GI bleeding.

In multivariate analysis, family history of GI bleeding (OR, 3.348; P = .000), history of peptic ulcers (OR, 4.068; P = .000), history of cardiovascular and cerebrovascular disease (OR, 1.476; P = .001), diabetes mellitus (OR, 1.408; P = .000), antiplatelet drugs (OR, 3.106; P = .000), Helicobacter pylori infection (OR, 1.312; P = .001), cholesterol level (OR, 0.516; P = .000), upper abdominal discomfort (OR, 3.467; P = .000), anorexia (OR, 2.038; P = .000), and NSAIDs used for 0.5 to 3 months (OR, 0.780; P = .000) were associated with GI bleeding. After ranked the MDG of each factor, the top 5 ranked factors associated with GI bleeding were melena, hematemesis, antiplatelet drugs, cholesterol level, and upper abdominal discomfort.

We found that family history of GI bleeding, history of peptic ulcers, history of cardiovascular and cerebrovascular disease, diabetes mellitus, antiplatelet drugs, Helicobacter pylori infection, hypocholesterolemia, and NSAIDs used for 0.5 to 3 months were independent risk factors for GI bleeding on people over 60 years old. Meanwhile, upper abdominal discomfort might be the predictor of GI bleeding associated with NSAIDs elderly users.

Related Topics

    loading  Loading Related Articles